Methylphenidate, more commonly known as Ritalin, is a central nervous system stimulant prescribed to treat attention deficit hyperactivity disorder (ADHD). Otherwise referred to as an “upper,” Ritalin is a stimulant that works to increase norepinephrine and dopamine levels in the central nervous system, improving focus, concentration, and mood. However, the same effect that makes this drug effective in treating ADHD also makes it a popular drug of abuse. Regardless of whether Ritalin is taken as prescribed or recreationally, there’s always a potential for intoxication. Below is more on the causes and symptoms of Ritalin overdose.
What Happens if You Overdose on Ritalin?
You can overdose on Ritalin if you take more than the prescribed dose. A Ritalin overdose or methylphenidate overdose can occur accidentally when someone takes more of their medication without realizing it or when someone who abuses it uses more than their body can handle. Although accidental overdoses are possible, overdoses are common among people who abuse Ritalin, mostly due to tolerance. When a person abuses a drug for long periods, their body eventually develops a tolerance to a certain dose, requiring them to up the amount to experience the same effects. As a result, they may increase the dose they take to the point where they intoxicate themselves or overdose.
Additionally, taking larger doses of the drug at once or over a short period increases your risk of experiencing Ritalin overdose side effects. Changing the way the drug is administered or taken can increase your risk of overdose, as well. While many people who abuse Ritalin may swallow multiple tablets or capsules at once for an enhanced high, others may change how they ingest or use it to achieve the same effect.
A Ritalin overdose can become fatal, so you should be able to recognize the signs of methylphenidate overdose. Some common overdose symptoms of methylphenidate include:
- Abdominal cramps
- Becoming panicked
- Fever or highly elevated body temperature
- Muscle pains and weakness
- Muscle twitching
- Nausea and vomiting
- Overactive reflexes
- Rapid breathing
- Rapid heart rate (tachycardia)
Stimulant abuse not only poses the danger of overdosing, but it also puts an immense strain on your heart. In the most serious of cases, Ritalin overdose can cause cardiac arrhythmias, heart attack, stroke, and excessively high or low blood pressure. Severe overdose can even lead to convulsions, seizures, coma, and fatal drug poisoning. The symptoms of Ritalin overdose are similar to Adderall overdose symptoms. If you’re addicted to your prescription or illicit stimulants, Banyan Massachusetts offers prescription drug addiction treatment and drug programs for cocaine, crack, and meth that can help you regain your health and sobriety.
How Many Milligrams of Ritalin to Overdose?
You may be wondering how many mg of Ritalin to overdose? The recommended maximum daily dose of Ritalin LA is 60 milligrams (mg), meaning that taking more than 60 mg of Ritalin can increase your risk of overdose. In addition to tolerance, another factor that can contribute to overdose is the kind of Ritalin taken. Ritalin LA, for instance, is an extended-release capsule designed to release the active drug slowly over a prolonged period. When more mg are taken than recommended, or when it’s snorted or injected, the medication acts quicker, which can raise your chances of overdosing.
Long-term drug use often facilitates the help of PHP drug treatment or outpatient rehab for recovery. If you’ve been affected by alcohol or drug addiction, let Banyan Treatment Centers Massachusetts help. Call us today at 888-280-4763 to talk to a team member about our drug treatment in Boston.
What Happens If You Snort Adderall?
The Dangers of Adderall Addiction